Missouri, 2015

Hail and Damaging Wind in Missouri, April 2, 2015

April 2, 2015 · NWS LSX · 10 events in 6 counties and zones

Severe storms developed across the region. Numerous reports of large hail and some damaging winds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Severe storms developed across the region. Numerous reports of large hail and some damaging winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 2, 12:01 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 2, 12:01 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
101 PM CDT Thu Apr 2 2015

.UPDATE:
Issued at 1151 AM CDT Thu Apr 2 2015

General trend should be for convection to reintensify over the
southeast half of the CWA this afternoon and into the evening.
Main change was to try to fine tune thunderstorm threat over
northwest half of the CWA with current and expected position of
cold front this afternoon.

It may be that we have too much precip too far north early this
evening, but will wait for afternoon convective trends to show
before making this adjustment.

Truett

&&

.SHORT TERM: (Through Tonight)
Issued at 347 AM CDT Thu Apr 2 2015

As has been discussed at length over the last several forecast
cycles, a couple of rounds of thunderstorms will likely affect the
CWA today and tonight ahead of a strong cold front. The front then
stalls across the region tonight, raising a concern for heavy
rainfall and flooding.

The first round of thunderstorms will likely occur this morning
when the remnants of an upstream thunderstorm complex move into
the CWA. Expect a weakening trend with time this morning due to
the decreasing LLJ. Morning precip is more likely in central MO,
northeast MO, and west central IL compared to the rest of the CWA.

The next round is expected when thunderstorms (re-)develop this
afternoon. Instability will be increasing today due to increasing
low-level moisture and steepening H7-H5 lapse rates. Where there
are breaks in the cloud cover today, the resulting diurnal heating
will further increase the instability. Model forecasts of 0-6km
shear are sufficient for organized convection and for strong to
severe thunderstorms, especially between 21z-03z and particularly
near and south of the I-70 corridor. The trend will be for
convection to quickly become linear since 0-6km shear vectors are
oriented and remain nearly parallel to the approaching cold front.

The last round of thunderstorms appears to be less of a distinct
round and more like an expansion of the afternoon convection into
a broader area of rain and thunderstorms which then persists
overnight (especially across the southern CWA) before tapering off
to showers on Friday.

Model forecasts of PW values near 1.3" are at +2SD for April in
this part of the country, which by itself increases the concern
for heavy rainfall. Furthermore, the cold front becomes oriented
east-west and then stalls overnight while a new surface low
develops on the tail end of the boundary in KS/OK/TX in response
to an approaching shortwave (located near the CA/NV border at
08z). With mid/upper flow nearly parallel to the boundary and a
developing surface low on the tail end, it will be difficult for
the front to make much southward progress until the shortwave
passes. Training thunderstorms are possible overnight invof this
stalled boundary. A Flood Watch has been issued for the southern
CWA based on these factors.

Kanofsky

.LONG TERM:  (Friday through Wednesday)
Issued at 347 AM CDT Thu Apr 2 2015

The CA/NV shortwave moves across the area on Friday, leaving the
region in NW flow aloft for the first half of the weekend. Its
passage will also push the stalled front south of the area,
bringing much cooler air back into MO/IL. Expect highs on Friday
to be about 20 degrees cooler compared to the previous couple of
days. Some frost is possible on Friday night/early Saturday
morning with lows dropping into the low to mid 30s and decreasing
winds due to an approaching surface high pressure center. Cooler
weather persists on Saturday followed by moderating temperatures
on Sunday and into early next week with the return of southwest
flow around the back side of the aforementioned sfc high.

Models depict a weak and disorganized vort max which lifts from the
Pacific through Mexico and into Oklahoma on Sunday, which could
bring a chance of rain to the area as early as Sunday night. A much
stronger low pressure system is forecast to move through the central
CONUS early next week and could bring thunderstorms to the area on
Mon/Tue.

Kanofsky

&&

.AVIATION:  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 100 PM CDT Thu Apr 2 2015

Tough call for this afternoon, but current radar trends with
convection blossoming over northern Ozarks as well as hi-res
forecasts certainly point to most of this afternoon convection
impacting STL metro TAF sites, with convection slowly sinking
south as we head into the early evening hours as convection
becomes outflow dominated.

Cold front is now east of KCOU and KUIN, and outside of a brief
shower near KCOU these areas will experience post front conditions...
namely ST/SC with occasional MVFR cigs through mid-afternoon.

Believe that by mid evening most of the convection will be over
southern MO, leaving quite a bit of dry time before next wave
allows precip to push back north during the predawn hours. Expect
VFR conditions during this dry time, with ceilings and vsbys
deteriorating to MVFR along the I70 corridor with the return of
showers and isold TSRA by daybreak.

Specifics for KSTL: Convection bubbling up over northern Ozarks
should impact the area through mid-afternoon, with several rounds
of TSRA. Attm have gone with MVFR vsbys and VFR cigs in this
convection, but obviously may have to fine-tune as exact storm
trends become better defined. As storms become outflow dominated
believe that the most active convection will settle south of STL
metro by late this afternoon, with STL area then on the northern
fringes of the precip from early this evening until the predawn
hours, when next wave should mean another round of showers and
possible thunderstorms. Have gone with VFR conditions during the
dry time, with MVFR cigs/vsbys returning with the precip late
tonight.

Truett

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLOOD WATCH from 7 PM CDT this evening through Friday afternoon
     FOR Crawford MO-Iron MO-Madison MO-Reynolds MO-St. Francois
     MO-Ste. Genevieve MO-Washington MO.

IL...FLOOD WATCH from 7 PM CDT this evening through Friday afternoon
     FOR Randolph IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 2, 2:42 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CDT THU APR 2 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
342 PM CDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT ALONG AND SOUTH OF INTERSTATE 70.
SOME OF THE STORMS WHICH DEVELOP COULD BE STRONG ENOUGH TO
PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. IN ADDITION...A FLOOD
WATCH HAS BEEN ISSUED FOR PARTS OF SOUTHERN MISSOURI AND ILLINOIS
BECAUSE HEAVY RAINFALL IS POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL GRADUALLY END ON FRIDAY ACROSS SOUTHERN
MISSOURI AND ILLINOIS. THE FLOOD WATCH IS IN EFFECT THROUGH EARLY
FRIDAY AFTERNOON.

THUNDERSTORMS ARE POSSIBLE FROM SUNDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT LARGE HAIL...WIND DAMAGE AND
HEAVY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN ST.
LOUIS MISSOURI.

CVKING

In the hours before

Local storm report, Apr 2, 9:21 AM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1021 AM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             7 S STEELVILLE          37.87N  91.36W
04/02/2015  M0.25 INCH       CRAWFORD           MO   TRAINED SPOTTER

&&

CVKING
Local storm report, Apr 2, 9:25 AM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1025 AM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             2 NNE ST. JAMES         38.98N  88.84W
04/02/2015  E0.75 INCH       FAYETTE            IL   TRAINED SPOTTER

&&

TRUETT

The radar

The St Louis radar (KLSX), 26 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
April 2, 2:42 PM CST
Where
Franklin County, 1.48 mi WSW of Labadie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.519, -90.873

Hail, St. Louis

When
April 2, 3:10 PM CST
Where
St. Louis County, 1.17 mi W of Keyes Summit
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.582, -90.522

Hail, Washington

When
April 2, 6:15 PM CST to 6:33 PM CST
Where
Washington County, 0.51 mi SSE of Shirley to 0.64 mi NW of Summit
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.913, -90.928

A wide swath of large hail fell across central Washington County. Most of the hail was the size of golfballs, but there was a report of baseball sized hail 7 miles west of Potosi.

Hail, St. Charles

When
April 2, 8:40 PM CST to 8:41 PM CST
Where
St. Charles County, 1.51 mi NW of Harvester to Harvester
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
38.764, -90.601

Hail, Franklin

When
April 2, 9:00 PM CST to 9:25 PM CST
Where
Franklin County, 1.41 mi SSE of Union to 0.61 mi SSE of Catawissa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.431, -90.990

Hail, Osage

When
April 2, 9:05 PM CST
Where
Osage County, 1.76 mi NE of Useful
Measured
1 in hail
Reported by
Public
Coordinates
38.466, -91.645

Hail, Jefferson

When
April 2, 9:40 PM CST
Where
Jefferson County, 2.29 mi N of Dittmer
Measured
1 in hail
Reported by
Public
Coordinates
38.363, -90.678

Thunderstorm Wind, Franklin

When
April 2, 9:45 PM CST
Where
Franklin County, 2.49 mi NE of Champion City
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.341, -91.232

Thunderstorm winds blew down several large tree limbs.

Hail, St. Louis

When
April 2, 9:54 PM CST
Where
St. Louis County, 1.14 mi SSW of Mattese
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.465, -90.357

Hail, Franklin

When
April 2, 10:12 PM CST
Where
Franklin County, 1.1 mi WSW of St Clair
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.341, -90.997

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574949, 574951, 574948, 574953, 574957, 578214, 578217, 578215, 578219, 578216.